Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 48, NWS Memphis, TN

September 25, 2005Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 25, 2005, 7:43 AM CDT for Shelby County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2005, 7:43 AM CDT (12:43 UTC)
Expired
Sep 25, 2005, 8:45 AM CDT
In force
62 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 13 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 251244
FFWMEG
TNC157-251345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
743 AM CDT SUN SEP 25 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 845 AM CDT

* AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHWEST
  MEMPHIS...SOUTHEAST MEMPHIS...MILLINGTON...LAKELAND...GERMANTOWN...
  FRAYSER...ELLENDALE...EADS...DOWNTOWN MEMPHIS...COLLIERVILLE...
  BOLTON...BARTLETT AND ARLINGTON.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN

LAT...LON 3537 8967 3502 8966 3503 9021 3520 9000
      3525 9008 3532 9014 3537 9006

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:15 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 25, 3:15 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT SUN SEP 25 2005

.DISCUSSION...

TROPICAL DEPRESSION RITA IS NOW THREATENING THE MIDSOUTH WITH
SEVERE WEATHER...HIGH WINDS AND FLOODING. TORNADOES AND FLASH
FLOODING SEEM TO THE MOST SERIOUS THREAT TODAY.

THE EYE AT 3 AM WAS AROUND HOPE AR. THE EYA SHOULD MOVE NORTHEAST
TO JUST NORTHEAST OF LITTLE ROCK BY 7 PM AND ON NORTHEAST TO THE
BOOTHEEL BY 7 AM MONDAY. MAIN FEEDER BAND NOW GOES UP THE
MISSISSIPPI RIVER TO NEAR GREENVILLE MS AND THEN NORTH INTO EAST
CENTRAL AR BEFORE CURVING INTO NORTH CENTRAL AR. THE BAND IS
MOVING SLOWLY EAST. TORNADOES HAVE OCCURRED WITH THIS BAND ALONG
WITH FLASH FLOODING UNDER THE TRAINING HEAVY CELLS.

ANOTHER TORNADO WATCH HAS BEEN ISSUED AND WILL LAST UNTIL 1 PM
DUE TO SLOW MOVEMENT OF THE STORM AND DAYTIME HEATING THAT MIGHT
OCCUR FROM BREAKS IN CLOUD COVER.

STRONG WINDS WITH GUSTS TO 40 MPH WILL BE COMMON OVER THE
MIDSOUTH TODAY. EVEN STRONGER GUSTS COULD OCCUR NEAR HEAVIER
STORMS.

STORMS SHOULD TAPER OFF MONDAY AS THE TROPICAL SYSTEM MOVES TO
THE NORTHEAST AND HIGH PRESSURE FILLS INTO THE AREA.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM
CDT MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

MO...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM
CDT MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

MS...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM CDT
MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

TN...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM CDT
MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.

E$$
Hazardous weather outlook, Sep 24, 8:05 PM CDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT SAT SEP 24 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
805 PM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...
WEST TENNESSEE...NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

TROPICAL STORM RITA CONTINUES TO MOVE NORTHEAST ACROSS NORTHWEST
LOUISIANA THIS EVENING. CONVECTIVE RAINBANDS ASSOCIATED WITH RITA
WILL MOVE NORTHWESTWARD INTO THE MID-SOUTH THIS EVENING AND TONIGHT.
THESE BANDS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS AND
POSSIBLE TORNADOES. THE GREATEST POTENTIAL FOR SEVERE WEATHER TONIGHT
WILL BE WEST OF A LINE FROM HAYTI MISSOURI TO HOUSTON MISSISSIPPI.
ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

THE SEVERE WEATHER AND FLASH FLOODING THREAT MAY EXTEND ACROSS
PORTIONS OF THE MID-SOUTH AGAIN ON SUNDAY...WITH THE GREATEST
THREAT AT THIS TIME ACROSS THE SOUTHERN HALF OF THE AREA. THIS AGAIN
WILL DEPEND UPON THE EVENTUAL TRACK AND FURTHER UPDATES WILL BE
PROVIDED TO REFINE THE SEVERE THREAT AND FLASH FLOOD POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE LIKELY ACROSS PORTIONS OF THE MID-SOUTH TONIGHT AND POSSIBLE
AGAIN ON SUNDAY.

In the hours before

Local storm report, Sep 25, 5:38 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND DMG     CLARKSDALE              34.20N 90.58W
09/25/2005                   COAHOMA            MS   LAW ENFORCEMENT

            LARGE TREE DOWN ON FRIARS POINT RD

&&

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 6:59 AM CDTSevere Thunderstorm WarningMEGShelby46 min
Sep 25, 9:13 AM CDTSevere Thunderstorm WarningMEGFayette32 min
Sep 25, 12:05 PM CDTFlash Flood WarningMEGMadison115 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.